Jump to content


Congrats to Margaret, Platinum Member with 1,000 posts and 10 Years of Forums Membership!


Photo

Back again


  • Please log in to reply
6 replies to this topic

#1 uknlv18

uknlv18

    Silver Member

  • Members
  • PipPipPipPip
  • 155 posts

Posted 19 April 2012 - 06:15 AM

Well I can finally get back to my computer following a nightmare two months! Hope everyone is doing okay and I am hoping I can get back to coming on regular and get to working on the things I have from Amanda. I haven't forgotten them, just haven't been able to get to them. :rolleyes:

My breathing had gotten really bad and I was sent to Sheffield 2 months ago to have a heart catheter to see if I had Pulmonary Hypertension. Which I did not have, good news but I still had trouble breathing. I was taken off of my steroids and everything just went down hill from there. I could hardly walk 10 feet without getting so out of breath I would get spots in front of my eyes. For once it wasn't just attributed to my weight and they said that my heart was pumping my blood into my lungs too quickly. Which I found funny as nothing I do is very quick :lol: There wasn't much they could do about it.

The pain in my leg resolved after about two weeks, but then it started up in my toes of my left foot. What a nightmare! After two days of horrible pain three of my toes turned black. I went to the A&E and was seen and referred to my rheumatologist Clinic. I was admitted immediately and they started giving me my first Iloprost infusions, which I was a bit scared of having read on here some of people's horrible side effects. I was okay with it, just a bit of nausea until the 4th dose; I had been moved to a different ward and I do not think the nurse knew how to mix it properly. Very bad headache and nausea. This helped my toes though and they also gave me two infusions of steriods and started me back on oral steriods.

Three weeks in hospital later and so many blood and other tests that I felt like a human pin cushion! They are still not sure why I got it, the pain in my leg was caused by a blood clot, but the toes are a mystery apparently. Some kind of blockage occurred but they dont know why it did and if I have to look forward to it happening again.
During one of my tests in hospital they discovered that I had a thickening of the wall of my bowel in one area, so they are investigating it to make sure it isn't cancer. I had my CT scan yesterday and go back to my Specialist next week for the results. They are fairly sure it isn't cancer as my blood tests haven't shown anything. They think it is probably a symptom of my MCTD and my immune system attacking my bowel. Got my fingers, eyes and toes (Oh wait better not do the toes as they may fall off!) crossed.

I have now been told that my condition is Mixed Connective Tissue Disease not just Scleroderma and that more than likely I will have to go on the immune suppressant medication to try to control things. I was wondering if anyone else took these types of meds and if so what can I look forward to. I know everyone is different but some ideas would relieve my mind a lot.

I am doing much better now though, still got three black toes but that will be that way for awhile they say until the new skin pushes the dead skin off. Really looking forward to that, NOT :lol: Hopefully I won't be walking around and notice a toe on the floor hehe


:emoticon-bang-head: Jean

#2 Joelf

Joelf

    Star Ruby Member

  • ISN Root Admin
  • PipPipPipPipPipPipPipPipPipPipPipPipPip
  • 4,616 posts
  • Location:West Sussex

Posted 19 April 2012 - 12:03 PM

Hi Jean,

It's great to hear from you again, although I'm so sorry that you've been having such a rough time of it. It's good news that you don't have pulmonary hypertension but it doesn't sound like it's been a bed of roses for you, with your breathing problems, the awful trouble with your toes and also the thickening of your bowel. I do hope that the results of your CT scan are favourable and that it shows no trace of cancer.

I've included links to MCTD and also immunosuppressants to give you some more information. I have been taking an immunosuppressant, Azathioprine, since January 2010 and to start with I did have a slight problem with raised liver enzymes which was solved by reducing the dose I take. Also my MVC (mean corpuscular volumes) have been slightly raised but my consultant was quite happy to continue with the medication as it's frequently monitored with blood tests every six weeks (another human pincushion here!! ;)) Apart from that I've not experienced any other side effects, although it can affect my stomach occasionally. Small price to pay for such a general improvement, though!! ;)

I'm really pleased that you're doing better now and I'm looking forward to seeing much more of you around the forums!

Best wishes,

Jo Frowde
ISN Assistant Webmaster

SD World Webmaster
ISN Sclero Forums Manager
ISN News Manager

ISN Hotline Support Specialist
ISN Chat Host
International Scleroderma Network (ISN)


#3 Buttons

Buttons

    Senior Silver Member

  • Members
  • PipPipPipPipPipPip
  • 610 posts
  • Location:UK

Posted 19 April 2012 - 12:14 PM

I started on Methotrexate last September and gradually my dose was increased, I have to say that on the whole I feel so much better in myself since taking it. I have seen improvements in my joints and less swelling in my hands and stranger still it seems to have helped my Raynauds with my body generally feeling much warmer so less severe attacks.

Buttons

#4 Amanda Thorpe

Amanda Thorpe

    Platinum Plus Member

  • ISN Senior Support Specialist
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,927 posts
  • Location:U.K.

Posted 19 April 2012 - 01:44 PM

Hello Jean

Now you know I want to see photos on the SSUK gallery of your black toes especially if they fall off! Was it actually Raynaud's that caused your black toes do you know? I am glad the Iloprost didn't turn on you until day 4, I found it got a bit worse every day.

Bowel involvement in scleroderma or MCTD is common unfortunately and ranges all the way from mild to severe with symptoms of constipation, diarrhea, malabsorption, bacterial overgrowth to mention a few.

I would have thought you would have been on immunosuppressants already, Jo has given you the link, there are a few to choose from. It can become a side effect vs feeling better battle with any drug however some people never have any side effects and you could well be one of those!

I hope you feel better soon but until you do take it easy and slow, as you say we don't do anything quickly!

Take care.
Amanda Thorpe
ISN Sclero Forums Senior Support Specialist
ISN Video Presentations Manager
ISN Blogger

(Retired) ISN Sclero Forums Assistant Manager

(Retired) ISN Email Support Specialist
International Scleroderma Network (ISN)

#5 uknlv18

uknlv18

    Silver Member

  • Topic Starter
  • Members
  • PipPipPipPip
  • 155 posts

Posted 20 April 2012 - 03:55 AM

Thanks for the information, I will read the links you gave Jo. I got some pictures of the toes, not the falling off bit yet though :lol: ! They found I was anaemic whilst in hospital as well and they have me on iron supplements. Which have helped a lot with my general tiredness and run down feeling. I actually get things done around the house now! Well most things, the toes still complicate issues. Have missed everyone here and hoping to get back into chats as well. Will keep you posted on results of tests and such.

Oh, one more question. It was also determined that I have sticky blood and I will be on Warfarin for life now. Does anyone take this and have you had any problems traveling, especially in planes for long distances. My flights to America are usually 14 hours long, excluding time spent in the airports.

Jean

#6 Joelf

Joelf

    Star Ruby Member

  • ISN Root Admin
  • PipPipPipPipPipPipPipPipPipPipPipPipPip
  • 4,616 posts
  • Location:West Sussex

Posted 20 April 2012 - 01:34 PM

Hi Jean,

I'm glad the iron tablets have helped you to feel better and less fatigued.

Interestingly I have taken Warfarin, but only for a 6 monthly period. The reason was that I developed a DVT in my groin due to my own vanity in having a bad varicose vein injected with foam. (I had visions of ending up with legs like Betty Grable....how dumb is that? :rolleyes: ) It's a long and fairly tedious story with which I won't bore you now but at the time I was absolutely furious with the doctor concerned. I didn't realise then that I had sticky blood (Hughes syndrome); it was only when I had all my blood tests for Scleroderma that it came to light when I tested positive with the IgG antibody; had I been aware of that before my varicose vein was treated of course I would never have gone ahead with it.

I'm not a great traveller so can't really advise you on that score; however, I expect other members will be able to give you more first hand information.

Kind regards,

Jo Frowde
ISN Assistant Webmaster

SD World Webmaster
ISN Sclero Forums Manager
ISN News Manager

ISN Hotline Support Specialist
ISN Chat Host
International Scleroderma Network (ISN)


#7 Amanda Thorpe

Amanda Thorpe

    Platinum Plus Member

  • ISN Senior Support Specialist
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,927 posts
  • Location:U.K.

Posted 20 April 2012 - 02:32 PM

Hello Jean

I have just been diagnosed with anemia, as a result of not eating properly, so will also soon be on iron and really, really, really hope to feel better...please!!!

Take care.
Amanda Thorpe
ISN Sclero Forums Senior Support Specialist
ISN Video Presentations Manager
ISN Blogger

(Retired) ISN Sclero Forums Assistant Manager

(Retired) ISN Email Support Specialist
International Scleroderma Network (ISN)